Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 89, NWS Quad Cities, IA

May 31, 1998Buchanan County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 31, 1998, 1:29 AM CDT for Buchanan County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1998, 1:29 AM CDT (06:29 UTC)
Expired
May 31, 1998, 2:20 AM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Buchanan County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 12:00 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1779 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
565 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WUUS1 KMLI 310630 RRA
SVRMLI
IAC019-310720-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
129 AM CDT SUN MAY 31 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCHANAN COUNTY IN NORTHEASTERN IOWA

* UNTIL 220 AM CDT

* AT 128 AM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 32
  MILES NORTHEAST OF WATERLOO OR 10 MILES NORTHWEST OF LAMONT MOVING
  EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAMONT                                     AROUND 145 AM CDT
  BRYANTSBURG                                AROUND 145 AM CDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

HELGESON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:15 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 30, 9:15 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 PM CDT SAT MAY 30 1998

TONIGHT/S FORECAST NOT AN EASY ONE. AT 02Z SURFACE LOW WAS LOCATED IN
WEST CENTRAL MN WITH A TROUGH INTO CENTRAL KS WITH A POSSIBLE LOW
DEVELOPING IN SOUTHWEST NE. DEW POINT POOLING ACROSS SOUTHWEST IA IS
OCCURRING WITH THE BEST SURFACE MOISTURE FLUX CONVERGENCE NOTED THERE.

THE 00Z UPPER AIR ANALYSIS HAD 700MB HOT PROD OF 12C+ ACROSS SOUTHERN
IA BUT SHORTWAVE NOTED AT 700/500MB OVER THE PLAINS IS ERODING THE CAP
ALONG AND WEST OF THE MO RIVER. LOW LEVEL JET IS CRANKING TO 45KTS
INTO IA. IA IS IN THE LEFT EXIT REGION OF A 110KT JET STREAM COMING
INTO THE CENTRAL PLAINS AND IN THE RIGHT ENTRANCE REGION OF A 100KT
JET STREAK JUST NORTH OF THE GREAT LAKES. THE 00Z RUC ANALYSIS SHOWED
700-500MB LAPSE RATES 8-9C/KM ACROSS IA. THE 00Z KOAX SOUNDING CAP WAS
BELOW 2C...BUT KDVN HAD A 5.7C CAP. OUR STORM RELATIVE HELICITY WAS
550M2/S2...LOW LEVEL SHEAR IS IMPRESSIVE.

THE KEY TO TONIGHT/S FORECAST...WILL THE CAP ERODE. RIGHT NOW I FEEL
THAT ALONG AND NORTH OF INTERSTATE 80...THE COMBINATION OF LOW LEVEL
AND UPPER LEVEL FORCING WILL RESULT IN STRONG CONVECTION LATER
TONIGHT. 2-4KJ/KG OF CAPE WILL BE AVAILABLE ALONG WITH STRONG WIND
FIELDS AND SHEAR. HENCE...THE ENTIRE SEVERE WEATHER PALETTE MAY BE
SEEN.

I AGREE WITH KLOT/S DISCUSSION AND WILL REINTRODUCE SEVERE WORDING
ALONG AND NORTH OF INTERSTATE 80 AND INTRODUCE POPS/SEVERE WORDING FOR
NORTHEAST IA.

HELGESON

In the hours before

Special weather statement, May 30, 9:58 PM CDT, 3 hours 31 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-311500-

SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 PM CDT SAT MAY 30 1998

...SEVERE THUNDERSTORMS POSSIBLE LATE TONIGHT...

THE LATEST GUIDANCE AVAILABLE SUGGESTS THE POTENTIAL FOR SEVERE
THUNDERSTORMS ALONG AND NORTH OF INTERSTATE 80 LATE TONIGHT.
EASTERN IOWA WOULD BE AFFECTED FROM 100 AM TO 400 AM AND NORTHWEST
ILLINOIS FROM 230 AM TO 600 AM...IF THINGS HAPPEN AS WE THINK.

THE MAIN THREAT WOULD BE DAMAGING WIND AND LARGE HAIL...BUT ISOLATED
SUPERCELLS ARE ALSO POSSIBLE.

SPOTTER ACTIVATION MAY YET BE NEED ALONG AND NORTH OF INTERSTATE 80
LATER TONIGHT. STAY TUNED.

HELGESON
Special weather statement, May 30, 9:58 PM CDT, 3 hours 31 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-311500-

SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 PM CDT SAT MAY 30 1998

...SEVERE THUNDERSTORMS POSSIBLE LATE TONIGHT...

THE LATEST GUIDANCE AVAILABLE SUGGESTS THE POTENTIAL FOR SEVERE
THUNDERSTORMS ALONG AND NORTH OF INTERSTATE 80 LATE TONIGHT.
EASTERN IOWA WOULD BE AFFECTED FROM 100 AM TO 400 AM AND NORTHWEST
ILLINOIS FROM 230 AM TO 600 AM...IF THINGS HAPPEN AS WE THINK.

THE MAIN THREAT WOULD BE DAMAGING WIND AND LARGE HAIL...BUT ISOLATED
SUPERCELLS ARE ALSO POSSIBLE.

SPOTTER ACTIVATION MAY YET BE NEED ALONG AND NORTH OF INTERSTATE 80
LATER TONIGHT. STAY TUNED.

HELGESON
Special weather statement, May 31, 12:00 AM CDT, 1 hour 29 minutes before
IAZ040>042-051>054-063>066-311000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 AM CDT SUN MAY 31 1998

...TORNADO WATCH IN EFFECT UNTIL 500 AM CDT...

A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF EASTERN IOWA. THIS
INCLUDES THE FOLLOWING COUNTIES...BUCHANAN...DELAWARE...DUBUQUE...
BENTON...LINN...JONES...JACKSON...IOWA...JOHNSON...CEDAR...AND
CLINTON.

A TORNADO WATCH MEANS CONDITIONS ARE FAVOURABLE FOR THE DEVELOPMENT
OF SEVERE THUNDERSTORMS...INCLUDING DAMAGING WIND...LARGE HAIL...AND
ISOLATED TORNADOES.

THUNDERSTORMS IN NORTH CENTRAL IOWA WILL DEVELOP SOUTHEAST TOWARD
INTERSTATE 80 IN IOWA THROUGH THE EARLY MORNING HOURS. RIGHT NOW WE
EXPECT THUNDERSTORMS NORTHWEST OF A LINE FROM CEDAR RAPIDS TO
MANCHESTER BY 230 AM.

STAY TUNED FOR FUTURE FORECASTS...POSSIBLE WARNINGS...AND UPDATES.

HELGESON
Special weather statement, May 31, 12:00 AM CDT, 1 hour 29 minutes before
IAZ040>042-051>054-063>066-311000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 AM CDT SUN MAY 31 1998

...TORNADO WATCH IN EFFECT UNTIL 500 AM CDT...

A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF EASTERN IOWA. THIS
INCLUDES THE FOLLOWING COUNTIES...BUCHANAN...DELAWARE...DUBUQUE...
BENTON...LINN...JONES...JACKSON...IOWA...JOHNSON...CEDAR...AND
CLINTON.

A TORNADO WATCH MEANS CONDITIONS ARE FAVOURABLE FOR THE DEVELOPMENT
OF SEVERE THUNDERSTORMS...INCLUDING DAMAGING WIND...LARGE HAIL...AND
ISOLATED TORNADOES.

THUNDERSTORMS IN NORTH CENTRAL IOWA WILL DEVELOP SOUTHEAST TOWARD
INTERSTATE 80 IN IOWA THROUGH THE EARLY MORNING HOURS. RIGHT NOW WE
EXPECT THUNDERSTORMS NORTHWEST OF A LINE FROM CEDAR RAPIDS TO
MANCHESTER BY 230 AM.

STAY TUNED FOR FUTURE FORECASTS...POSSIBLE WARNINGS...AND UPDATES.

HELGESON
Special weather statement, May 31, 12:45 AM CDT, 44 minutes before
IAZ040>042-051>054-063>066-ILZ001-002-007-009-311145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1245 AM CDT SUN MAY 31 1998

...TORNADO WATCH FOR PORTIONS OF NORTHWEST ILLINOIS IN EFFECT UNTIL 600
AM CDT...

A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF NORTHWEST ILLINOIS.
THIS INCLUDES THE FOLLOWING COUNTIES...JO DAVIESS...STEPHENSON...
CARROLL...AND WHITESIDE.

A TORNADO WATCH MEANS CONDITIONS ARE FAVOURABLE FOR THE DEVELOPMENT OF
SEVERE THUNDERSTORMS...INCLUDING DAMAGING WIND...LARGE HAIL...AND
ISOLATED TORNADOES.

THUNDERSTORMS IN NORTH CENTRAL IOWA WILL REACH EXTREME NORTHWEST
ILLINOIS BETWEEN 300 AM AND 500 AM. STAY TUNED FOR FUTURE
FORECASTS...POSSIBLE WARNINGS...AND STATEMENTS.

...TORNADO WATCH FOR PORTIONS OF EASTERN IOWA IN EFFECT UNTIL 500 AM
CDT...

A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF EASTERN IOWA. THIS
INCLUDES THE FOLLOWING COUNTIES...BUCHANAN...DELAWARE...DUBUQUE...
BENTON...LINN...JONES...JACKSON...IOWA...JOHNSON...CEDAR...AND
CLINTON.

A TORNADO WATCH MEANS CONDITIONS ARE FAVOURABLE FOR THE DEVELOPMENT
OF SEVERE THUNDERSTORMS...INCLUDING DAMAGING WIND...LARGE HAIL...AND
ISOLATED TORNADOES.

THUNDERSTORMS IN NORTH CENTRAL IOWA WILL DEVELOP SOUTHEAST TOWARD
INTERSTATE 80 IN IOWA THROUGH THE EARLY MORNING HOURS. RIGHT NOW WE
EXPECT THUNDERSTORMS NORTHWEST OF A LINE FROM CEDAR RAPIDS TO
MANCHESTER BETWEEN 130 AM AND 300 AM.

STAY TUNED FOR FUTURE FORECASTS...POSSIBLE WARNINGS...AND UPDATES.

HELGESON
Special weather statement, May 31, 12:45 AM CDT, 44 minutes before
IAZ040>042-051>054-063>066-ILZ001-002-007-009-311145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1245 AM CDT SUN MAY 31 1998

...TORNADO WATCH FOR PORTIONS OF NORTHWEST ILLINOIS IN EFFECT UNTIL 600
AM CDT...

A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF NORTHWEST ILLINOIS.
THIS INCLUDES THE FOLLOWING COUNTIES...JO DAVIESS...STEPHENSON...
CARROLL...AND WHITESIDE.

A TORNADO WATCH MEANS CONDITIONS ARE FAVOURABLE FOR THE DEVELOPMENT OF
SEVERE THUNDERSTORMS...INCLUDING DAMAGING WIND...LARGE HAIL...AND
ISOLATED TORNADOES.

THUNDERSTORMS IN NORTH CENTRAL IOWA WILL REACH EXTREME NORTHWEST
ILLINOIS BETWEEN 300 AM AND 500 AM. STAY TUNED FOR FUTURE
FORECASTS...POSSIBLE WARNINGS...AND STATEMENTS.

...TORNADO WATCH FOR PORTIONS OF EASTERN IOWA IN EFFECT UNTIL 500 AM
CDT...

A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF EASTERN IOWA. THIS
INCLUDES THE FOLLOWING COUNTIES...BUCHANAN...DELAWARE...DUBUQUE...
BENTON...LINN...JONES...JACKSON...IOWA...JOHNSON...CEDAR...AND
CLINTON.

A TORNADO WATCH MEANS CONDITIONS ARE FAVOURABLE FOR THE DEVELOPMENT
OF SEVERE THUNDERSTORMS...INCLUDING DAMAGING WIND...LARGE HAIL...AND
ISOLATED TORNADOES.

THUNDERSTORMS IN NORTH CENTRAL IOWA WILL DEVELOP SOUTHEAST TOWARD
INTERSTATE 80 IN IOWA THROUGH THE EARLY MORNING HOURS. RIGHT NOW WE
EXPECT THUNDERSTORMS NORTHWEST OF A LINE FROM CEDAR RAPIDS TO
MANCHESTER BETWEEN 130 AM AND 300 AM.

STAY TUNED FOR FUTURE FORECASTS...POSSIBLE WARNINGS...AND UPDATES.

HELGESON

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:45 AM CDTTornado WarningDVNDelaware50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.